Convergence of the embedded mean-variance optimal points with discrete sampling

Dang, Duy-Minh, Forsyth, Peter A. and Li, Yuying (2016) Convergence of the embedded mean-variance optimal points with discrete sampling. Numerische Mathematik, 132 2: 271-302. doi:10.1007/s00211-015-0723-8

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads

Author Dang, Duy-Minh
Forsyth, Peter A.
Li, Yuying
Title Convergence of the embedded mean-variance optimal points with discrete sampling
Journal name Numerische Mathematik   Check publisher's open access policy
ISSN 0029-599X
Publication date 2016-02-01
Year available 2015
Sub-type Article (original research)
DOI 10.1007/s00211-015-0723-8
Open Access Status Not Open Access
Volume 132
Issue 2
Start page 271
End page 302
Total pages 32
Place of publication Heidelberg, Germany
Publisher Springer
Language eng
Formatted abstract
The embedding technique proposed in [13, 22] for mean-variance (MV) optimization problems may yield spurious points. These are points in the MV objective set, derived from the embedding technique, but are not MV scalarization optimal points (SOPs) with respect to this set. In [17], it is shown that a spurious point is the point at which a supporting hyperplane for the embedded MV objective set does not exist. In addition, it is shown that the resulting set, obtained after eliminating spurious points from the embedded MV objective set, is identical to the set of original MV scalarization optimal objectives [17]. In numerical computation, however, significant complexities remain. This is due to the fact that it is only possible to obtain a subset of the computed MV embedded objective set, with each element corresponding to a solution for a single sampled embedding parameter value. As a result, an important question is whether or not, for a sufficiently large number of sampled embedding parameters, the set of SOPs, with respect to the afore-mentioned finite subset of the computed MV embedded objective set, can sufficiently well approximate the SOPs with respect to the entire computed MV set with the embedding parameter in (-∞, ∞). In this paper, we formally establish that, under mild assumptions, every limit point of a SOP sequence, indexed by the embedding parameter sampling level, is a SOP of the computed MV embedded objective set for all embedding parameters. For illustration, we discuss an MV asset-liability problem under jump diffusions, which is solved using a numerical Hamilton-Jacobi-Bellman partial differential equation approach.
Keyword Mean-variance
Scalarization optimization
Pareto optimal
Hamilton-Jacobi-Bellman (HJB) equation
Jump diffusion
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Published online 20 May 2015

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2016 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 2 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 1 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Thu, 18 Sep 2014, 01:23:43 EST by Kay Mackie on behalf of School of Mathematics & Physics